We present a case of severe thyroid-associated orbitopathy in a 44-year-old man with metastatic follicular carcinoma of the thyroid. He presented with a neck lump, and following further investigations, underwent a hemithyroidectomy followed by a completion thyroidectomy. Histology of the thyroid confirmed widely invasive follicular carcinoma of Hurthle cell type with foci of vascular invasion (pT3 Nx Mx). He received radioactive iodine ablation therapy (3.7GBq), and continued on suppressive Levothyroxine therapy.
He remained clinically stable for 24 months, when he was discovered to have relapsed (thyroglobulin 290 ug/L, thyroglobulin antibody <20 IU/ml). Cross-sectional imaging and a diagnostic Iodine-123 imaging showed active disease in subcarinal and mediastinal lymph nodes, liver, lungs and skeletal system. Therapeutic radioactive iodine (5.5 GBq) was administered, with variable uptake within the thyroid bed and paratracheal region, anterior mediastinum and liver.
Five months later, he reported a three-month history of orbital discomfort and visual disturbances. Clinical examination, biochemistry (TSH receptor antibody >30 unit/ml) and magnetic resonance imaging were consistent with features of moderately active thyroid-associated orbitopathy with no sight threatening complications. There is no personal or family history of autoimmune thyroid or other autoimmune disease. He was commenced on a 12-week course of pulsed intravenous Methylprednisolone, with only slight improvement. He continued to receive concurrent palliative treatment for his metastatic disease including Zoledronic Acid, Sorafenib (tyrosine kinase inhibitor) and single fraction radiotherapy to bone metastases. As he continued to have severe restriction of upward gaze and bilateral marked lid retraction, he received external beam orbital radiotherapy (20Gy in 10 fractions). His metastatic disease remained active and he died 17 months after his relapse.
We postulate an unusual and large antigen load precipitating thyroid-associated orbitopathy in the absence of endogenous TSH production following radioactive iodine therapy and prior to the use of an immune checkpoint inhibitor (Sorafenib).
06 Nov 2017 - 08 Nov 2017